Flood, Lawrence
- When
- March 5, 9:00 PM EST to March 6, 4:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
2 inches fell in about 12 hours, causing small streams to flood and block roads. No flooding was reported in dwellings.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 1.5 to 2.2 inches fell in about 12 hours, causing small streams to flood and block roads. No flooding was reported in dwellings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 5, 5:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EST FRI MAR 5 2004
.UPDATE FOR AFTERNOON PACKAGE...
.DISCUSSION...
510 PM EST FRI MAR 5 2004
KRLX 88D REMAINS DOWN WITH HARDWARE PROBLEMS. NWS TECHNICIANS WILL
BE WORKING ON IT TONIGHT...AFTER CORRECTIVE PARTS ARRIVE.
TONIGHT AND SATURDAY...
EXPECTING HEAVY RAIN BAND TO BE A BIT FURTHER WEST THAN PREVIOUSLY
ANTICIPATED...CLOSER TO THE OHIO RIVER. AS A RESULT...HAVE EXPANDED
FLOOD WATCH TO INCLUDE ALL COUNTIES IN CHARLESTON CWA EXCEPT PERRY
AND MORGAN COUNTIES IN OHIO. 1.5 TO 2.0 INCHES OF RAIN LOOKS LIKE A
GOOD BET FOR A PORTION OF THE AREA. SEVERE STORM THREAT NOT
EXCESSIVE BUT CANNOT RULE OUT A SEVERE WIND GUST OR TWO.
COLD FRONT FINALLY SWINGS THROUGH SATURDAY MORNING. DECREASING POPS
THROUGH THE DAY...STILL A FEW LINGERING SHOWERS BEHIND IN NW FLOW.
GOING FOR FALLING TEMPERATURES DURING THE AFTERNOON AS H850 COLD
ADVECTION COMMENCES.
SATURDAY NIGHT THROUGH MONDAY NIGHT...
GRADUALLY COOLING DOWN INTO MONDAY. COOLEST 850 AIR ON MONDAY WITH
ABOUT MINUS 8 TO 10C.
NO BIG CHANGES TO PREVIOUS GRIDS. MAIN CHANCE FOR ACCUMULATING SNOW
SHOWERS IS SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS THE MOUNTAINOUS
COUNTIES. MAXIMUM TEMPERATURE ON SUNDAY IS TRICKY WITH WEAK SURFACE
LOW PRESSURE PASSING TO OUR NORTH.
TUESDAY THROUGH FRIDAY...
MODELS HAVE COME INTO PRETTY GOOD AGREEMENT IN EXTENDED PERIODS.
ACTIVE PATTERN REMAINS AS NORTHWEST FLOW AND QUICK MOVING CLIPPER
TYPE SYSTEM DOMINATE...AS AMPLIFIED RIDGE HOLDS OVER WESTERN CONUS.
TEMPERATURES WILL REMAIN BELOW NORMAL FOR THE BEGINNING OF THE
PERIOD BUT WARM SLIGHTLY TOWARD WEEKS END. WILL CONTINUE CHANCE
POPS ON TUESDAY AND THURSDAY WITH CLIPPER SYSTEMS.
RPY/KTB/HC
&&
PREVIOUS DISCUSSION...
1050 AM EST FRI MAR 5 2004
DRIER SURFACE AIR AND A BIT OF A CAP ALOFT ARE HURTING THE SHOWERS
TRYING TO MOVE IN FROM THE WEST. WILL LOWER POPS SOME THIS
AFTERNOON...WITH BEST PRECIPITATION CHANCES COMING IN TONIGHT WITH
THE MAIN WAVE.
RPY
&&
.HYDROLOGY...
420 AM EST FRI MAR 5 2004
SYNOPTIC SCALE QPF APPROACHES BUT DOES NOT APPEAR TO EXCEED FFG
TONIGHT ALL ALONG THE MOUNTAINS. ISSUED FFA FOR SOUTHERN MOST
MOUNTAIN COUNTIES...AND ALSO WESTWARD BACK ACROSS THE SOUTHERN COAL
FIELDS. 06Z META IS FARTHER WEST WITH QPF GIVEN TIMING OF FRONT AND
WAVE MOVING UP ALONG IT. THE FAR SOUTHERN COUNTIES STAND THE BEST
CHANCE FOR GETTING INTO THE HEAVIER CONVECTION WHICH WOULD KICK THE
QPF OVER FFG VALUES OF JUST OVER TWO INCHES IN 12 HOURS.
&&
.AVIATION...
100 PM EST FRI MAR 5 2004
STRONG SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON. CLOUDS WILL BE
LOWERING TONIGHT AS A LARGE AREA OF SHOWERS AND POSSIBLY
THUNDERSTORMS MOVE ACROSS THE REGION. WINDS WILL ALSO DECREASE A
BIT. A COLD FRONT WILL THEN PUSH THROUGH LATE TONIGHT AND EARLY
SATURDAY...WITH WINDS SHIFTING TO THE WEST. CLOUDS BEHIND THE FRONT
WILL CONTINUE AS MVFR CONDITIONS...POSSIBLY IFR CONDITIONS IN THE
MOUNTAINS...SLOWLY RAISING DURING SATURDAY AFTERNOON. SOME
INSTABILITY SHOWERS CAN NOT BE RULED OUT ON SATURDAY.
RPY
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM 7 PM TONIGHT UNTIL 7 AM SATURDAY FOR
ZONES WVZ005>011-013>020-024>032-033>040-046-047.
VA...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
ZONES VAZ003>004.
KY...FLOOD WATCH FROM 7 PM TONIGHT TO 7 AM SATURDAY FOR
KYZ101>103-105.
OH...FLOOD WATCH FROM 7 PM FRIDAY UNTIL 7 AM SATURDAY FOR
ZONES OHZ083>087-075-076.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 605 AM EST FRI MAR 5 2004 KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>011-013>020- 024>040-046-047-051530- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 605 AM EST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SHOWERS AND THUNDERSTORMS WILL FORM IN THE WARM AIR TODAY...OUT AHEAD OF A COLD FRONT. DURING THE DAYLIGHT HOURS...THESE SHOWERS ARE MORE LIKELY OVER SOUTHEAST OHIO AND NORTHEAST KENTUCKY...COMPARED TO POINTS FURTHER EAST. TONIGHT...THE AXIS OF HEAVIER SHOWERS WILL SHIFT EAST AND SOUTH... OUT OF SOUTHEAST OHIO AND NORTHEAST KENTUCKY...BEFORE RAIN AMOUNTS REACH OVER 1.5 INCHES THERE. THE MAIN CONCENTRATION OF SHOWERS IS FIGURED TO SHIFT INTO WEST VIRGINIA AND SOUTHWEST VIRGINIA. SINCE THE GROWING SEASON HAS NOT STARTED...THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF FLOODING. SPRING FOLIAGE CUTS DOWN SIGNIFICANTLY ON RUNOFF. A FLOOD WATCH HAS BEEN POSTED FOR OUR SOUTHERN COAL FIELDS AND SOUTHERN MOUNTAINS. THE WETTEST GROUNDS...FROM RECENT RAINS...ARE IN SOUTHEAST OHIO AND NORTHEAST KENTUCKY. THE GROUND IS DRIER IN SOUTHERN AND EASTERN WEST VIRGINIA. SOME SOUTHERN COUNTIES WOULD NEED 2 INCHES OF RAIN TO INITIATED FLOODING. BUT THE HEAVIEST RAINFALL TONIGHT IS NOT EXPECTED OVER OHIO...RATHER...IT IS FORECAST FOR POINTS EAST. TRAINING OF SHOWERS IS POSSIBLE...BUT A LIMITING FACTOR COULD EASILY BE THEIR SPEED. THESE AREAS OF SHOWERS WILL BE STREAKING RAPIDLY OFF TO THE NORTHEAST. THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER OUR FAR SOUTHERN COUNTIES...CLOSER TO THE MOISTURE SOURCE. AS THE AIR TURNS COOLER ON SATURDAY...RAINS WILL BECOME LIGHTER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EST FRI MAR 5 2004 KYZ101>103-105-OHZ075-076-083>087-052315- ATHENS OH-BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH- LAWRENCE OH-LAWRENCE KY-MEIGS OH-VINTON OH-WASHINGTON OH- INCLUDING THE CITIES OF...ASHLAND...ATHENS...GALLIPOLIS...GRAYSON... GREENUP...IRONTON...JACKSON...LOUISA...MARIETTA... MCARTHUR AND POMEROY 524 PM EST FRI MAR 5 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 5:20 PM...A LINE OF HEAVY SHOWERS...WITH EMBEDDED THUNDERSTORMS WAS RACING EAST...TOWARD SOUTHEAST OHIO AND NORTHEAST KENTUCKY. BETWEEN 5:30 AND 6:30 PM...THESE SHOWERS SHOULD MOVE THROUGH VINTON...JACKSON...ATHENS...MEIGS...GALLIA...AND LAWRENCE COUNTIES IN SOUTHEAST OHIO...PLUS ACROSS GREENUP...CARTER...BOYD...AND LAWRENCE COUNTIES IN KENTUCKY. BY 6:30 PM...THESE SHOWERS MAY BE REACHING THE OHIO RIVER AROUND POMEROY...AND MARIETTA. WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE NEAR THESE SHOWERS AND THUNDERSTORMS. THE BRIEF HEAVIER RAIN COULD AMOUNT TO A QUICK QUARTER TO A THIRD OF AN INCH OF RAIN. KTB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 625 PM EST FRI MAR 5 2004 OHZ085>087-WVZ007>011-016>020-031-060015- CALHOUN WV-DODDRIDGE WV-GALLIA OH-HARRISON WV-JACKSON WV-LAWRENCE OH- MASON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-ROANE WV-TYLER WV-WIRT WV- WOOD WV- INCLUDING THE CITIES OF...CLARKSBURG...ELIZABETH...GALLIPOLIS... GRANTSVILLE...HARRISVILLE...IRONTON...MIDDLEBOURNE...PARKERSBURG... POINT PLEASANT...POMEROY...RIPLEY...SPENCER AND WEST UNION 625 PM EST FRI MAR 5 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... BETWEEN 6:30 AND 7:30 THIS EVENING...A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL STREAK ACROSS THE MID OHIO VALLEY COUNTIES...THEN INTO ROANE...WIRT...RITCHIE...CALHOUN...DODDRIDGE AND HARRISON COUNTIES. DUE TO THE QUICK FLOW...BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH ANY OF THESE SHOWERS. THIS WINDS COULD EASILY BREAK OFF SOME TREE LIMBS. IF A PARTICULAR CELL GETS STRONGER...A BRIEF SEVERE THUNDERSTORM WARNING MAY BE REQUIRED. GO INDOORS BEFORE THE GUSTY SHOWERS ARRIVE. KTB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 SE ST. MARYS 40.53N 84.38W
03/05/2004 AUGLAIZE OH LAW ENFORCEMENT
2 COMMUNICATION TOWERS LEANING ONTO POWER LINES
0630 PM TSTM WND DMG MARIETTA 39.42N 81.45W
03/05/2004 WASHINGTON OH TRAINED SPOTTER
TREES AND POWER LINES DOWN AT MARIETTA AND WARREN
TOWNSHIP
0630 PM TSTM WND DMG BELPRE 39.28N 81.59W
03/05/2004 WASHINGTON OH LAW ENFORCEMENT
TREES DOWN AT BELPRE
0620 PM TSTM WND DMG 12 E ATHENS 39.32N 81.87W
03/05/2004 ATHENS OH PUBLIC
MANY TREES DOWN, SMALL STRUCTURES BLOWN OVER AT GUYSVILLE
0555 PM TSTM WND GST MCARTHUR 39.25N 82.48W
03/05/2004 0 MPH VINTON OH LAW ENFORCEMENT
TREES DOWN ON ROUTE 93 SOUTH OF TOWN
&&
CLPRELIMINARY LOCAL STORM REPORT...CORRECTED FIRST REPORT TO PLEASANTS
COUNTY
NATIONAL WEATHER SERVICE CHARLESTON WV
733 PM EST FRI MAR 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 SE ST. MARYS 40.53N 84.38W
03/05/2004 PLEASANTS WV LAW ENFORCEMENT
2 COMMUNICATION TOWERS LEANING ONTO POWER LINES
0630 PM TSTM WND DMG MARIETTA 39.42N 81.45W
03/05/2004 WASHINGTON OH TRAINED SPOTTER
TREES AND POWER LINES DOWN AT MARIETTA AND WARREN
TOWNSHIP
0630 PM TSTM WND DMG BELPRE 39.28N 81.59W
03/05/2004 WASHINGTON OH LAW ENFORCEMENT
TREES DOWN AT BELPRE
0620 PM TSTM WND DMG 12 E ATHENS 39.32N 81.87W
03/05/2004 ATHENS OH PUBLIC
MANY TREES DOWN, SMALL STRUCTURES BLOWN OVER AT GUYSVILLE
0555 PM TSTM WND GST MCARTHUR 39.25N 82.48W
03/05/2004 0 MPH VINTON OH LAW ENFORCEMENT
TREES DOWN ON ROUTE 93 SOUTH OF TOWN
&&
CLThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386216, 5386215, 5386217.